MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS 2.4MM X 40MM CTX SCR T7 S-T; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. EVOS 2.4MM X 40MM CTX SCR T7 S-T; PLATE, FIXATION, BONE
Model Number 72402440N
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/06/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during proximal tibial osteosynthesis, the evos 2.4mm x 40mm ctx scr t7 s-t was inserted through one of the holes in the plate.At the moment to finish inserting and securing the screw its head broke.This happened when the instruments were inside the patient, despite this incident there is no patient injury reported.However it is unknown if the broken part is still in the patient or if it was retrieved from the bone.There was no significant delay (fewer than 30 minutes) and a smith and nephew back up was available to complete the procedure.No other complications were reported.
 
Event or Problem Description
It was reported that, during a proximal tibial osteosynthesis, once the bone had been drilled and after measuring the depth of the hole, the evos 2.4mm x 40mm ctx scr t7 s-t was inserted through one of the holes in the plate.The screw entered without any inconvenience, then with the screwdriver it was proceeded to finish inserting and securing the screw; however, it was evident that the screw head broke, thus leaving the screw body inside the plate.It is unknown if the broken part is still in the patient or if it was retrieved from the bone.There was no significant delay and a smith and nephew back up was available to complete the procedure.No other complications were reported.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the patient's current condition is unknown.Therefore, based on insufficient information, a thorough clinical assessment cannot be performed at this time.If the evos screw was retained biocompatibility is not an issue because the screws are implantable.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.Should any additional clinical information be provided this complaint will be re-evaluated.A review of complaint history did not reveal additional complaints for the listed device.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include a fit/ sizing issue or poor insertion technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS 2.4MM X 40MM CTX SCR T7 S-T
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11736161
Report Number1020279-2021-03587
Device Sequence Number19730895
Product Code HRS
UDI-Device Identifier00885556445945
UDI-Public00885556445945
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K140814
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number72402440N
Device Catalogue Number72402440N
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/06/2021
Supplement Date Received by Manufacturer08/25/2021
Initial Report FDA Received Date04/28/2021
Supplement Report FDA Received Date08/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;